10 Signs of Vitamin or Mineral Toxicity
Vitamin deficiencies used to be very common back in the days of pilgrims, pirates and knights in shining amour. Ships used to carry lime trees to prevent scurvies (Vitamin C deficiency). And the Japanese sailors used to be fed unpolished rice to prevent beriberi (Vitamin B deficiency). But in today’s modern world where mega-doses of vitamins can be conveniently found in large quantities and in high potency pills, vitamin toxicity is becoming a growing concern. Although the recommended daily allowances are well known, they are not necessary well followed. Excessive amounts of vitamins or minerals can lead to any one of these 10 signs of a potential toxicity.
- Vomiting or reduced appetite: Vitamin B3, Vitamin D, Vitamin C, Vitamin E, Zinc
- Diarrhea: Provitamin A, Magnesium, Phosphorus
- Excessive Thirst or Urinating: Vitamin D
- Muscle Weakness: Vitamin D
- Numbness: Vitamin B6, Selenium
- Elevated Blood Pressure: Vitamin D
- Osteoporosis or Hip Fracture: Retinol Vitamin A
- Excessive Bleeding or Bruising: Vitamin E
- Headache and/or Blurred Vision: Vitamin E
- Hair loss or Brittle Nails: Selenium, Retinol Vitamin A
With so many generic signs and symptoms of a potential vitamin or mineral toxicity, how would you know if vitamin or mineral toxicity is the real reason for the way that you feel? Because there are so many other reasons to have nausea, headaches, weakness, numbness, and so on, it’s probably more important to be aware of when you are taking more than the recommended daily amounts of certain vitamins or minerals. Every vitamin and mineral supplement that you ingest should be clearly labeled. If you are taking more than 100% of the RDA, then you should inform your doctor, especially if you are experiencing one of the 10 signs of vitamin or mineral toxicity.
Although vitamin and mineral toxicity is rare, it is possible in this modern age when we consume more than just food sources of these essential nutrients. The large bottles of high potency capsules might be giving you too much of a good thing.
- Canadian Medical Association Journal: https://www.cmaj.ca/content/169/1/47.full
- U.S. National Library of Medicine: https://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0002561/
- U.S. Department of Agriculture: https://fnic.nal.usda.gov/dietary-guidance/dietary-reference-intakes/dri-tables
Christina Lasich, M.D., wrote about chronic pain and osteoarthritis for HealthCentral. She is physiatrist in Grass Valley, California. She specializes in pain management and spine rehabilitation.